Concerns are mounting over the potential for severe health risks associated with weight-loss drugs, including fatal complications linked to constipation and improper dosage adjustments. In the UK, 216 deaths have been reported with suspected links to these medications, though direct causation is difficult to confirm.
One case that has drawn particular attention is the death of Caroline Savage, a 73-year-old grandmother, in October 2024. Savage began taking the weight-loss jab, containing tirzepatide, the active ingredient in NHS-approved Mounjaro, in 2024 to aid weight loss and manage lipedema, a condition causing fat buildup. Within four months, she had lost significant weight, but subsequently developed severe stomach pain and died in hospital.
An investigation into Savage's death concluded the cause was faecal peritonitis, a condition where fecal matter leaks from the intestines, which had not been previously associated with these drugs. Experts suggest a potential pathway to this severe outcome could be through severe constipation. Constipation, affecting a significant portion of the adult population, is exacerbated by weight-loss drugs that slow down the digestive system. This slowdown can lead to a backup in the bowels, increasing pressure and the risk of tears, especially in older individuals.
Another reported death involved Josephine Nasr, a 19-year-old American law student in London, who died in September 2025. While a post-mortem found an undiagnosed heart condition, it also suggested that a drop in blood sugar caused by the weight-loss drug could have triggered a fatal heart rhythm complication.
To mitigate risks, health professionals advise a diet rich in fiber, including fruits like kiwis, prunes, nuts, seeds, and oats, alongside adequate hydration, with a minimum of six to eight glasses of water daily. Regular exercise, such as walking, running, and swimming, is also recommended to aid bowel regularity.
Crucially, for individuals using weight-loss injections, advice centers on not rushing dose increases. Patients typically start on a low dose that is gradually increased. The period of dose escalation is often when uncomfortable side effects, such as constipation, are most likely to occur. Allowing the body more time to adjust to each dose by extending the intervals between increases may help alleviate these side effects. In some cases, if satisfactory progress is being made, increasing the dose may not be necessary at all.